Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 15, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 18, 2024, 7:58 AM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2024, 7:58 AM CDT (12:58 UTC)
- Expired
- May 18, 2024, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, AL, Okaloosa County, FL
The radar
The Eglin Afb radar (KEVX), 68 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted.
494
WGUS54 KMOB 181258
FFWMOB
ALC039-FLC091-181600-
/O.NEW.KMOB.FF.W.0015.240518T1258Z-240518T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
758 AM CDT Sat May 18 2024
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Southeastern Covington County in south central Alabama...
Northeastern Okaloosa County in northwestern Florida...
* Until 1100 AM CDT.
* At 758 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have quickly fallen over areas that were saturated from heavy
rains yesterday. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Florala, Laurel Hill, Lockhart, Huckaville, Stedman, Okaloo,
McRae, Beda, Howells, Wing, Falco and Peaden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3117 8629 3118 8619 3100 8619 3099 8639
3099 8640 3091 8640 3089 8661 3106 8662
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:46 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 18, 6:46 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
646 AM CDT Sat May 18 2024
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Sat May 18 2024
The ongoing numerous to widespread showers and thunderstorms,
mainly concentrated southeast of I-65, will decrease in coverage
throughout the day, but linger through much of the evening hours.
IFR to LIFR conditions will accompany the stronger storms along
with strong gusty winds, heavy rainfall reducing visibilities, and
frequent lightning. VFR to MVFR conditions are expected outside
of the convection northwest of I-65. Patchy fog is expected to
develop late tonight with widespread visibility ranging from 1 to
3 miles, but localized dense fog is possible across portions of
south central Alabama and the western Florida Panhandle. /22
.PUBLIC UPDATE...
We trimmed areas northwest of I-65 from the Flood Watch (FFA) as
the deeper convection associated with the ongoing numerous to
widespread showers and thunderstorms, is forecast to remain
southeast of I-65 through early this afternoon. In the FFA area,
additional rainfall amounts of 1-3 inches is possible, resulting
in flooding of roads. /22
&&
.PREV DISCUSSION... /issued 502 AM CDT Sat May 18 2024/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Sunday)
Issued at 501 AM CDT Sat May 18 2024
More heavy rain and severe storms are possible today as a weak
surface boundary continues to slowly sink southward. South of this
boundary a very unstable atmosphere remains with MLCAPE values
around 2500 J/Kg and deep layer shear values around 55 knots.
Large hail and damaging winds will be the main threats with the
stronger storms. A brief tornado cannot be completely ruled out
especially in the vicinity of a enhanced low-level shear near the
surface boundary. The Flash Flood Watch remains in effect through
Saturday morning. While the bulk of the heavier rain will move
east of the area this morning, additional development this
afternoon and evening is forecast as the upper low moves across
the Tennessee Valley. Dry conditions will follow late tonight
through Sunday as the upper level shortwave over the eastern Conus
moves off, allowing a building upper ridge over the Southern
Plains to shift east to over the Lower Mississippi River Valley. A
High rip current risk remains through the weekend.
High temperatures today will be in the upper 70s (3 to 6 degrees
below normal) along and southeast of I-65, and from 80 to 85
degrees to the northeast of I-65 where rain chances are lower.
Lows tonight will be in the mid/upper 60s inland to low 70s along
the coast, or about 3 to 6 degrees above normal. High temperatures
will rebound to near to above seasonal norms on Sunday with the
increasing upper subsidence, with highs in the mid to upper 80s.
/22
SHORT and LONG TERM...
(Monday Through Friday)
Issued at 501 AM CDT Sat May 18 2024
Much of the work week remains dry in the wake of this weekend's
storms. Weak ridging over the Southern Plains begins to nudge east
toward the region early in the work week. Subtle shortwaves slide
around the ridge as the trough dives deeper into the Atlantic
early next week, but these shortwaves will only act to briefly
increase cloud cover. The ridge aloft begins to flatten toward the
Gulf as we head into Thursday and Friday as a shortwave pivots
into the MidSouth and Southeast. A surface high remains draped
down through our region through Thursday, but may begin to
relegate back into the western Atlantic by Friday. That surface
high's grasp over the local area should keep the showers and
storms (associated with the aforementioned shortwave) further to
our north on Thursday. However, the influence of the surface high
may not be strong enough to protect the local area on Friday, thus
showers and storms are possible in the afternoon hours.
Beach Note: Rip current risk remains MODERATE on Monday and
eventually falls to a LOW risk Tuesday through Friday. RCMOS
guidance does indicate a very brief bump to MODERATE is possible
Tuesday afternoon for the beaches in northwest Florida. 07/mb
MARINE...
Issued at 501 AM CDT Sat May 18 2024
A light to moderate southwesterly to westerly flow prevails
through tonight, becoming light and variable early next week. A
light southerly to southeasterly flow is established Tuesday
afternoon and continues through Wednesday night. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 81 67 88 67 89 68 86 68 / 90 10 10 0 0 0 0 0
Pensacola 78 69 86 69 86 70 84 70 / 100 20 10 0 0 0 0 0
Destin 79 70 85 71 85 71 84 72 / 90 30 10 0 0 0 0 0
Evergreen 81 64 87 64 89 63 89 63 / 80 40 10 0 0 0 0 0
Waynesboro 84 63 87 64 89 65 90 65 / 50 20 0 0 0 0 0 0
Camden 82 63 85 64 86 64 87 64 / 60 40 10 0 0 0 0 0
Crestview 79 65 88 64 89 63 88 63 / 90 20 10 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 1 PM CDT this afternoon for ALZ056-059-060-
261>266.
High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...Flood Watch until 1 PM CDT this afternoon for FLZ201>206.
High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...Flood Watch until 1 PM CDT this afternoon for MSZ078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 18, 2:43 AM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 AM CDT Sat May 18 2024
ALZ052-053-055-261-262-180845-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-Mobile Inland AL-
243 AM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN MONROE...NORTHERN
MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTHEASTERN CLARKE COUNTIES THROUGH 345 AM CDT...
At 242 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles southwest of
Wagarville to 3 miles southwest of McIntosh to 8 miles northwest of
Gulfcrest. Movement was east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monroeville, Jackson, Citronelle, Frisco City, Peterman, Wagarville,
Leroy, Uriah, Mount Vernon, Calvert, Excel, and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3153 8720 3123 8757 3124 8762 3120 8762
3114 8769 3101 8842 3111 8841 3124 8823
3142 8819 3177 8725
TIME...MOT...LOC 0742Z 248DEG 47KT 3140 8812 3124 8808 3105 8836
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, May 18, 3:56 AM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 AM CDT Sat May 18 2024
ALZ055>057-060-181000-
Monroe AL-Conecuh AL-Butler AL-Covington AL-
356 AM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BUTLER...CENTRAL
MONROE...CONECUH AND NORTHWESTERN COVINGTON COUNTIES THROUGH 500 AM
CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm over
Repton, or 11 miles east of Frisco City, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Monroeville, Evergreen, McKenzie, River Falls,
Castleberry, Excel, Red Level, Repton, Heath, Gantt, and I65 And US
84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3131 8642 3127 8739 3152 8739 3163 8651
3159 8650 3153 8650 3153 8648
TIME...MOT...LOC 0855Z 260DEG 38KT 3139 8722
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, May 18, 6:36 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
636 AM CDT Sat May 18 2024
ALZ264-266-FLZ201>206-181230-
Baldwin Coastal AL-Baldwin Central AL-Okaloosa Inland FL-
Escambia Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
636 AM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BALDWIN...SOUTHERN
OKALOOSA...SOUTHERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES
THROUGH 730 AM CDT...
At 635 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eglin AFB to Pensacola to 7 miles southeast of
Fort Morgan. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Wright, Fort Walton
Beach, Ensley, Warrington, Crestview, Niceville, Gonzalez, Destin,
Gulf Shores, Eglin AFB, Foley, Pace, Milton, Valparaiso, Gulf Breeze,
and Orange Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 8798 3026 8799 3036 8785 3076 8697
3075 8639 3046 8639 3047 8629 3038 8635
3040 8639 3036 8640 3022 8778
TIME...MOT...LOC 1135Z 217DEG 18KT 3046 8656 3042 8720 3013 8796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 18, 7:13 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
713 AM CDT Sat May 18 2024
ALZ059-060-FLZ203-205-181300-
Covington AL-Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
713 AM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHERN
COVINGTON...NORTHERN OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES
THROUGH 800 AM CDT...
At 712 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Baker to 3 miles northwest of
Crestview to 8 miles northwest of Eglin Air Force Base. Movement was
northeast at 25 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florala, Baker, Laurel Hill, and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8639 3074 8639 3076 8662 3076 8694
3124 8680 3124 8677 3120 8677 3119 8676
3120 8674 3118 8673 3119 8670 3124 8670
3122 8634 3117 8619 3100 8619
TIME...MOT...LOC 1212Z 203DEG 20KT 3085 8682 3079 8661 3065 8641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, May 18, 7:39 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
739 AM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM Marine Tstm Wind Destin 30.41N 86.50W
05/18/2024 M39 MPH Okaloosa FL ASOS
34 knot wind gust.
&&Local storm report, May 18, 7:44 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
744 AM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM Marine Tstm Wind Pensacola NAS 30.35N 87.32W
05/18/2024 M41 MPH Escambia FL ASOS
36 knot wind gust.
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:06 PM CDT | River Flood Warning | MOB | Escambia | 13 hr |
| May 17, 9:15 PM CDT | River Flood Warning | MOB | Covington, Escambia | 23 hr |
| May 18, 2:43 AM CDT | Special Weather Statement | MOB | Monroe | 62 min |
| May 18, 3:40 AM CDT | Special Marine Warning | MOB | 80 min | |
| May 18, 3:56 AM CDT | Special Weather Statement | MOB | Conecuh | 64 min |
| May 18, 5:04 AM CDT | Special Marine Warning | MOB | 86 min | |
| May 18, 6:17 AM CDT | Special Marine Warning | MOB | 88 min | |
| May 18, 6:30 AM CDT | Special Marine Warning | MOB | 60 min | |
| May 18, 6:49 AM CDT | Flash Flood Warning | MOB | Baldwin | 3 hr |
| May 18, 7:13 AM CDT | Special Weather Statement | MOB | Covington | 47 min |
| May 18, 7:42 AM CDT | Special Marine Warning | MOB | 93 min | |
| May 18, 7:48 AM CDT | Areal Flood Advisory | MOB | Covington | 3 hr |
| May 17, 9:10 PM CDT | River Flood Warning | MOB | Okaloosa | 71 hr |
| May 18, 6:36 AM CDT | Special Weather Statement | MOB | Escambia, Okaloosa, Santa Rosa | 54 min |
Nearby
Flash Flood Warnings in Alabama, 2024Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.